Alert archive / Michigan / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 156, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this severe thunderstorm warning at Aug 26, 2003, 5:07 AM EDT for Allegan County, Ottawa County, Michigan. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 26, 2003, 5:07 AM EDT (09:07 UTC)
- Expired
- Aug 26, 2003, 5:45 AM EDT
- In force
- 38 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Counties, with a storm outline in the text
Counties Allegan County, MI, Ottawa County, MI
The radar
The Grand Rapids radar (KGRR), 34 km from the middle of the area, began a volume at 09:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Detroit, MI (KDTX), launched 00:00Z, 9.1 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1653 J/kg
- Mixed-layer CIN
- -10 J/kg
- Mixed-layer LCL
- 1167 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 24 m²/s²
- 0-3 km storm-relative helicity
- 85 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.6
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KGRR 260907
SVRGRR
MIC005-139-260945-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
506 AM EDT TUE AUG 26 2003
THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
ALLEGAN COUNTY IN SOUTHWEST MICHIGAN
OTTAWA COUNTY IN SOUTHWEST MICHIGAN
* UNTIL 545 AM EDT
* AT 505 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM OVER HOLLAND...MOVING EAST AT 25 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
HAMILTON AROUND 515 AM EDT
DRENTHE AROUND 520 AM EDT
JAMESTOWN AROUND 525 AM EDT
BURNIPS AROUND 530 AM EDT
NORTH DORR AROUND 535 AM EDT
DORR...HOPKINS AROUND 540 AM EDT
LARGE HAIL...DAMAGING WINDS...AND HEAVY RAIN ARE EXPECTED FROM THIS
STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED.
LAT...LON 4289 8614 4285 8579 4277 8579 4278 8555
4256 8554 4258 8573 4265 8599 4268 8621
4280 8620
$$
JK NJJWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 26, 4:36 AM EDT, 31 minutes earlier.
Area forecast discussion, Aug 26, 4:36 AM EDT, 31 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 437 AM EDT TUE AUG 26 2003 TIMING PCPN CHCS IN AND OUT OF THE CWA OVER THE NEXT THREE DAYS WAS THE MAIN CONCERN IN THE SHORT TERM. FAST UPPER FLOW AND STRONG INSTABILITY WILL BE THE MAIN CONTRIBUTING FACTORS. ONGOING MORNING CONVECTION OVER WEST CENTRAL LOWER MI/LAKE MICHIGAN CONTINUE TO SHOW INDICATIONS OF BACK BUILDING. THIS AREA SHOULD LAST INTO THE DAYTIME HOURS BEFORE DYING OFF MID TO LATE MORNING. ADDITIONAL CONVECTION WAS OCCURRING OVER SOUTHERN WI/NORTHERN IL. THE COLDEST CLOUD TOPS WITH THIS COMPLEX WAS OVER NORTHERN IL WITH THE BEST LOW LEVEL JET. BELIEVE THE BULK OF THIS CONVECTION WILL ONLY CLIP THE SOUTHWEST PORTION OF THE CWA AS IT BEGINS TO DRIFT SOUTHEAST. THERE SHOULD BE A LULL IN THE ACTION AROUND MID DAY AS THE MORNING CONVECTION DIES OFF AND BEFORE THE INSTABILITY BEGINS TO BUILD. ONCE AGAIN THIS AFTERNOON A SURFACE BOUNDARY WILL RUN INTO A VERY UNSTABLE ATMOSPHERE. THE MODELS HAVE SLOWED THIS BOUNDARY DOWN AND IT NOW APPEARS IT WILL SLOWLY CROSS THE CWA DURING THE LATE AFTERNOON AND INTO THE EVENING HOURS. THIS WILL ALLOW DEWPOINTS IN THE LOWER 70S TO ADVECT INTO THE CWA AHEAD OF THE FRONT. THIS WILL PUSH CAPE VALUES ABOVE 3000 J/KG AND LI/S OF -8C. THE INSTABILITY WILL BE ACCOMPANIED BY A MID LEVEL JET STREAK... INCREASING THE LIKELIHOOD OF SEVERE THUNDERSTORMS WITH STRONG WINDS. HAIL WILL ALSO BE POSSIBLE AS THE STORMS REGENERATE QUICKLY DURING THE AFTERNOON WITH STEEP LAPSE RATES. GIVEN THE THUNDERSTORM COVERAGE THROUGH THE DAY WILL CARRY CHC POPS ACROSS THE CWA...BUT WILL MENTION SEVERE POTENTIAL. TEMPS OF 85 TO 90 WILL BE COMMONPLACE THIS AFTERNOON PRIOR TO THE FRONT APPROACHING. THE FRONT WILL SLIP SOUTH OF THE CWA OVERNIGHT. WILL CONTINUE CHC POPS IN THE SOUTHERN HALF AS STORMS EXIT THE SOUTHEAST CORNER OF THE CWA AFTER MIDNIGHT. HIGH PRESSURE OVER CENTRAL CANADA WILL BRING IN COOLER AND LESS HUMID AIR BY LATE TONIGHT. LOWS SHOULD DIP INTO THE 60 TO 65 DEGREE RANGE. THE CANADIAN HIGH WILL FORCE THE FRONT SOUTH INTO THE OHIO VALLEY ON WEDNESDAY. THIS SHOULD RESULT IN A QUIET DAY THAT SHOULD CONTINUE OVERNIGHT WEDNESDAY. TEMPS WILL BE CLOSER TO SEASONAL NORMS...HIGHS IN THE 70S AND LOWS AROUND 50. RETURN FLOW DEVELOPS EARLY THURSDAY AS A COLD FRONT PUSHES INTO THE UPPER MIDWEST IN THE FAST FLOW. THE SOUTHERLY FLOW WILL PUSH TEMPS BACK INTO THE 80S. MODEL TRENDS ARE A BIT SLOWER WITH THE FRONT SO WILL PULL THE MENTION OF PCPN FOR THE DAYTIME HOURS. ONCE AGAIN THIS FRONT WILL BE MOVING INTO A VERY UNSTABLE REGIME THURSDAY NIGHT. THE MAIN SHORT WAVE IS PROGGED TO MOVE ACROSS THE U.P. OVERNIGHT. SO WILL HAVE THE BEST CHC FOR PCPN ACROSS THE NORTHERN CWA...WITH MORE SCATTERED CONVECTION EXPECTED FURTHER SOUTH. OVERNIGHT TEMPS WILL BE IN THE MILD 60S. JK EXTENDED FORECAST DISCUSSION... GFS HAS CONTINUED THE TREND OF BRINGING THE FRONT BACK NORTH INTO THE WEEKEND. MENTIONED SOME SHOWERS SATURDAY NIGHT INTO SUNDAY AS THE TREND HAS BEEN THERE NOW FOR A COUPLE OF RUNS. THE FRONT LIFTS INTO INDIANA AND OHIO...WITH FAIRLY DEEP MOISTURE RETURNING TO SOUTHERN LOWER MI. THE WEEKEND INTO EARLY NEXT WEEK STILL LOOKS TO BE AN EARLY TASTE OF FALL...AS 850MB TEMPS ARE PROGD TO DROP TO +10 C ON SAT...+7 ON SUNDAY AND EVEN COOLER INTO EARLY NEXT WEEK. DUKE .GRR...NONE.
Hazardous weather outlook, Aug 25, 2:13 PM EDT, 14 hours 54 minutes before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-261000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND RAPIDS MI 213 PM EDT MON AUG 25 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTHWEST QUARTER OF LOWER MICHIGAN. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS SHOULD FORM THIS AFTERNOON AND NUMEROUS STORMS ARE FORECASTED FOR TONIGHT ACROSS THE SOUTHWEST QUARTER OF LOWER MICHIGAN. THE STORM PREDICTION CENTER HAS PLACED THE ENTIRE AREA IN A SLIGHT RISK FOR SEVERE THUNDERSTORMS. THE BEST CHANCE FOR STORMS WILL BE THIS EVENING AS A WARM FRONT LIFTS NORTH THROUGH THE AREA AND THEN AGAIN OVERNIGHT AS A COLD FRONT APPROACHES FROM THE NORTHWEST. THE STRONGEST OF STORMS...MOST LIKELY TONIGHT...WILL BE CAPABLE OF WINDS TO 60 MPH AND HAIL TO AROUND AN INCH IN DIAMETER. FREQUENT CLOUD TO GROUND LIGHTNING STRIKES AND HEAVY RAIN WILL ACCOMPANY THE STORMS. WHERE THE STORMS PERSIST LONGER THAN AN HOUR...MORE THAN 2 INCHES OF RAIN COULD FALL. THIS WOULD LEAD TO URBAN AND POOR DRAINAGE FLOODING. THE MOST LIKELY TIME FRAME FOR THIS TO OCCUR IS AFTER MIDNIGHT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE AREA IS ALSO IN A SLIGHT RISK FOR SEVERE THUNDERSTORMS ON TUESDAY. THE COLD FRONT WILL PROGRESS THROUGH THE AREA INTO A VERY MOIST AND UNSTABLE AIRMASS. STRONG STORMS COULD BE ONGOING TO START THE DAY. DURING THE AFTERNOON...ANOTHER ROUND OF THUNDERSTORMS IS EXPECTED. THESE STORMS COULD ALSO CONTAIN WINDS TO 60 MPH AND HAIL TO AROUND AN INCH IN DIAMETER. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING OR TONIGHT. RJD MJS
In the hours before
Local storm report, Aug 25, 11:48 PM EDT, 5 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1148 PM EDT MON AUG 25 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1108 PM 7 S BATTLE CREEK MI TORNADO
08/25/03 CALHOUN TORNADO AT 8 MILE ROAD AND
D DRIVE
JKLocal storm report, Aug 26, 1:22 AM EDT, 3 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
0122 AM EDT TUE AUG 26 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1130 PM 10 SW JACKSON MI WIND DAMAGE
08/25/03 JACKSON NUMEROUS TREES DOWN IN
HANOVER TOWNSHIP
1108 PM 7 S BATTLE CREEK MI TORNADO
08/25/03 CALHOUN TORNADO REPORTED ON THE
GROUND AT 8 MILE AND D
DRIVE BY EMERGENCY
MANAGEMENT. TIME ESTIMATED.
1100 PM 5 S MARSHALL MI WIND DAMAGE
08/25/03 CALHOUN NUMEROUS TREES AND POWER
LINES DOWN OVER ROADS IN
THE SOUTHERN PORTION OF THE
COUNTY FROM CERESCO TO
HOMER. DAMAGE ESTIMATED TO
HAVE OCCURED BETWEEN 1050
PM AND 1115 PM.
MEADE JKThe office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 25, 10:38 PM EDT | Severe Thunderstorm Warning | GRR | Calhoun | 52 min |
| Aug 25, 11:04 PM EDT | Tornado Warning | GRR | Calhoun | 26 min |
| Aug 25, 11:29 PM EDT | Severe Thunderstorm Warning | GRR | Jackson | 46 min |
| Aug 25, 11:38 PM EDT | Tornado Warning | GRR | Jackson | 37 min |
| Aug 26, 4:26 AM EDT | Special Marine Warning | GRR | 79 min | |
| Aug 26, 4:26 AM EDT | Special Marine Warning | GRR | 79 min | |
| Aug 26, 5:46 AM EDT | Severe Thunderstorm Warning | GRR | Ionia | 44 min |
| Aug 26, 2:31 PM EDT | Special Marine Warning | GRR | 59 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.